Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 13, NWS Glasgow, MT

August 30, 20205 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 30, 2020, 9:48 AM MDT for 5 counties in Montana. It took effect at Aug 30, 2020, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 9:48 AM MDT (15:48 UTC)
In effect from
Aug 30, 2020, 1:00 PM MDT
Expired
Aug 30, 2020, 7:24 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS85 KGGW 301548
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
948 AM MDT Sun Aug 30 2020

...RED FLAG WARNING FOR THIS AFTERNOON FOR AREAS ALONG AND NORTH 
OF HIGHWAY 2 DUE TO STRONG WINDS AND LOW HUMIDITY VALUES...


MTZ120-134-310200-
/O.NEW.KGGW.FW.W.0013.200830T1900Z-200831T0200Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Northern Valley and Northern Phillips Counties-
948 AM MDT Sun Aug 30 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY
VALUES FOR FIRE WEATHER ZONES 120 AND 134...

The National Weather Service in Glasgow has issued a Red Flag
Warning for gusty winds and low humidity values, which is in 
effect from 1 PM this afternoon to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 120 and 134, mainly north of
  US-2.

* TIMING...Mainly later this afternoon and early evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as the upper teens.

* TEMPERATURES...In the mid 60s to around 70.

* IMPACTS...Low humidity values and gusty winds, combined with dry
  fuels, will lead to a critical fire weather today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
2 follow-up statements
663 
WWUS85 KGGW 302111
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
311 PM MDT Sun Aug 30 2020

...RED FLAG WARNING THROUGH EARLY THIS EVENING FOR AREAS ALONG 
AND NORTH OF HIGHWAY 2 DUE TO STRONG WINDS AND LOW HUMIDITY 
VALUES...

MTZ120-134-310200-
/O.CON.KGGW.FW.W.0013.000000T0000Z-200831T0200Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Northern Valley and Northern Phillips Counties-
311 PM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONES 
120 AND 134...

* AFFECTED AREA...Fire Weather Zones 120 and 134.

* TIMING...Mainly later this afternoon and early evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as the upper teens.

* TEMPERATURES...In the mid 60s to around 70.

* IMPACTS...Low humidity values and gusty winds, combined with 
  dry fuels, will lead to a critical fire weather today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
793 
WWUS85 KGGW 310124
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
724 PM MDT Sun Aug 30 2020

MTZ120-134-310230-
/O.CAN.KGGW.FW.W.0013.000000T0000Z-200831T0200Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Northern Valley and Northern Phillips Counties-
724 PM MDT Sun Aug 30 2020

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 120 AND 
134...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Wind across the region has begun to decrease with any further fire
concerns diminishing rapidly this evening.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 30, 9:47 AM MDT, 1 minute earlier.

Area forecast discussion, Aug 30, 9:47 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Glasgow MT
947 AM MDT Sun Aug 30 2020

.DISCUSSION...
Morning update...
Made adjustments to the precipitation moving through the area this
morning. So far (as of 9 am), we haven't had a wetting rain out of
it, and behind it things will turn windy and dry in a hurry. The
models that have been performing the best recently, as well as the
usually reliable HRRR and RAP13 for RH values when things dry out,
suggest much lower RH values than what we had previously, so
lowered accordingly. By this afternoon, the low RH values and the
lack of wetting rain will make the fuels that are out there not
know that it rained last night and this morning. As a result, we
should see critical fire weather conditions this afternoon
generally along and north of US-2, so went ahead and raised the
red flag. See fire weather discussion below.

97

Previous discussion...
Radar and observations show isolated showers with potential
thunder in a few places in the east early this morning. Look for
hit or miss coverage to continue today, ending from west to east
during the day. The last of the showers should push into North
Dakota and southeast Montana by this afternoon. Otherwise expect
cooler temperatures today and especially tonight. Low
temperatures may reach the upper 30s along the Canadian border and
within some of the deeper river valleys. Lastly, given the
northwest winds expected to continue at times through this
evening, the Lake Wind Advisory was continued for Fort Peck Lake.

Upper ridging is expected to become more established across the
western U.S. with northwest upper flow setting up across the
northern High Plains as the current trough shifts further
downstream. This will send in drier weather conditions as well as
a return to near seasonable temperatures into the next several
days.

Late Wednesday, the next shortwave will approach the CWA on
northwest flow aloft, however, ensemble members differ on the
exact track and thus where any associated precipitation chances
may occur. Given uncertainties that grow in larger time scales,
the usual consensus blends were therefore largely followed for
the second half of the week.

&&

.AVIATION...
While mainly VFR conditions are expected for today across area
terminals, isolated showers and thunder are possible this morning.
This activity will gradually diminish from west to east, but could
linger near KSDY to KGDV into the afternoon hours. That said, it
will be fairly hit or miss in coverage. Northwest winds will range
from 10 to 20 kts with occasional higher gusts to around 30 kts.

&&

.FIRE WEATHER...
Issued a red flag warning today for fire weather zones 120 and
134, generally along and north of US-2. What rain that fell last
night and this morning has been light. With the frontal passage
last night and the colder, drier air advecting into the region,
plus the already dry fuels in place, plus knowing that there were
a couple of fires to pop up yesterday, critical fire weather
conditions should be hit this afternoon and early evening. The
HRRR and RAP13, usually good models to go by for low RH
situations, both put RH values much lower than what we had before
(HRRR had widespread min RH values in the teens, while RAP13 was
mostly in the low 20s). Combine that with other models that have
been performing well recently also indicating lower RH values and
how it's going to be windy as well as the above mentioned factors,
this supported going ahead and raising the red flag for today.

Critical fire weather conditions may also be realized on Tuesday
and Wednesday, with the HDWI (Hot Dry Windy Index) going above the
95th percentile on those days, particularly on Wednesday. This
will be monitored in later forecast updates.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for MTZ120-134.

Lake Wind Advisory until 11 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.